Disease: Cold, Flu, Allergy Treatments

    Facts about cold, flu, and allergy treatments

    • The three classes of pain and fever treatments available over the counter (OTC) are aspirin, acetaminophen (Tylenol), and nonsteroidal anti-inflammatory drugs (NSAIDs).
    • Antibiotics have no effect on viruses, which are the cause of colds and the flu. However, bacterial infections that can follow viral infections, for example, infections of the ears and sinuses, may be treated with antibiotics.
    • Nasal decongestants (for example, pseudoephedrine, oxymetazoline, etc.) narrow the blood vessels in the nose, thereby preventing fluid from leaking and the lining from swelling. These can be used for short-term relief in older children and adults.
    • Analgesic/antipyretic medications are often sold in combination with other ingredient(s) to treat cold/flu/allergy symptoms.
    • Antihistamines are commonly used to block the histamine effect that causes the symptoms of an allergic reaction, including swelling, congestion, irritation, and itching. "First generation" antihistamines such as diphenhydramine (Benadryl) have been in use longer, are less expensive, and are more sedating (prone to cause drowsiness) than the newer, "second generation" antihistamines (fexofenidine [Allegra], loratidine [Claritin], etc.), which have minimal sedative effects.
    • OTC antihistamines frequently are combined with a nasal decongestant and sometimes also with a cough suppressant or an analgesic. Generally, antihistamine preparations are not effective for cold symptoms.
    • Codeine and hydrocodone are narcotic oral cough suppressants that require a doctor's prescription. Dextromethorphan (Tussin P) is an oral cough suppressant that is available OTC.
    • Guaifenesin (Robitussin, Mucinex) is an oral expectorant that is used to increase the leaking of fluid out of the lung tissue and into the airways.
    • There is no conclusive evidence that mega-doses of vitamin C prevent colds or decrease the severity and duration of cold symptoms.
    • Aspirin-containing medicines should never be used for children and teenagers with influenza, chickenpox, or other viral illnesses.

    Introduction to cold, flu, and allergy treatments

    Every year, millions of people use over-the-counter (OTC) products to relieve nasal stuffiness and congestion, sneezing, runny noses, sore throat, and cough. The common causes of these symptoms include the viruses that cause the common cold, influenza virus, allergic rhinitis (hay fever), and sinus infections (sinusitis). Viral infections can also cause headache, body aches, fatigue, and sometimes fever. Hay fever symptoms can also include itchy eyes, nose, and throat, and watery eyes.

    To benefit from OTC products for cold, flu, and allergy, it is important to understand (1) the condition causing the symptoms, (2) the predominant symptom(s) one wishes to relieve, and (3) the active ingredient(s) in the product. Some OTC products contain a single active ingredient medication to relieve one symptom. Many others contain a combination of two, three, and even four active ingredient medications to treat several symptoms at once. Selecting the right product can be difficult at times.

    Here we have categorized products for cold/flu/allergy according to the predominant symptoms they relieve:

    • Headaches, body aches, fever, and flu-like symptoms
    • Nasal congestion, runny nose, and sneezing
    • Cough
    • Sore throat

    Since cold and flu sufferers usually experience several symptoms, products containing medication combinations provide convenience. Therefore, you may need to take only one product as compared with two to four products. You also may need to stock fewer items in the medicine cabinet. Nevertheless, it is preferable to take products that contain only those medications you need for relieving the symptoms that are present, and you may not need products designed to relieve multiple symptoms at once. This prevents the ingestion of unnecessary medications and reduces the chances of side effects. It is also easier to adjust the dose of a single ingredient medicine to maximize relief of a predominant symptom and minimize side effects.

    What are the differences between allergy, cold, and flu symptoms?

    While colds, the flu, and allergies may produce some similar symptoms, they are different conditions. Colds and flu are both viral illnesses that cause sore throat, muscle aches, cough, sneezing, and runny nose. In general, flu, or influenza, produces more severe symptoms than the common cold and is commonly associated with fever (which may be high), body aches, and headache. Nausea, vomiting, and diarrhea can also accompany the flu. Colds are more likely to produce a low-grade fever, if fever is present. Sometimes it is difficult to distinguish a common cold from the flu. Allergies, particularly hay fever or seasonal allergic rhinitis, can produce runny nose, watery, itchy eyes, and sneezing. Allergies usually do not cause fever, muscle aches, or nausea and vomiting.

    What are the different types of medications for headaches, body aches, fever, and flu-like symptoms?

    Medications that reduce pain (analgesics) and fever (antipyretics) are used to relieve headaches, body aches, and fever. The three classes of analgesics/antipyretics that are available OTC are aspirin, acetaminophen, and nonsteroidal anti-inflammatory drugs (NSAIDs).

    Some OTC products contain an analgesic/antipyretic as a single ingredient. Others combine an analgesic/antipyretic with a nasal decongestant, an antihistamine, or a cough suppressant. Products listed in the headaches, body aches, fever, and flu-like symptoms category contain an analgesic/antipyretic either alone or in combination with other ingredient(s) to treat cold/flu/allergy symptoms. Examples of products in the headaches, body aches, fever, and flu-like symptoms category include the following. Note that the products described in this article refer to brand name preparations. Less expensive, generic, over-the-counter medications are available that contain the same active ingredients as many if not all of these products.

    • Aspirin (plain aspirin, coated aspirin, or aspirin mixed with antacid): Aspirin Regimen Bayer Regular Strength, Extra Strength Bayer Plus Caplets, Bufferin Analgesic Tablets, Regular Strength Ascriptin, Ascriptin Enteric, and Alka-Seltzer Extra Strength (Note: Aspirin-containing medicines should never be used for children and teenagers with colds, influenza, chickenpox or other viral illnesses due to the risk of developing Reye's syndrome, a serious and potentially life-threatening complication.)
    • Acetaminophen: Tylenol Regular Strength Caplets and Tablets, Aspirin Free Excedrin Analgesic Caplets and Geltabs, Children's Tylenol Chewable Tablets, Elixir, and Suspension Liquid, and Junior Strength Tylenol Coated Caplets and Chewable Tablets
    • NSAIDs, such as ibuprofen: Advil Caplets, Aleve Tablets and Caplets, Motrin IB Pain Reliever Caplets and Gelcaps, and Children's Motrin Drops
    • Aspirin plus a decongestant and/or cough suppressant: Alka-Seltzer Plus Cold and Cough
    • Acetaminophen plus a decongestant and/or cough suppressant: Tylenol Cold Medication Multi-Symptom Caplets and Tablets, Theraflu Flu and Cold Medicine, Actifed Cold and Sinus Caplets and Tablets, and Children's Tylenol Flu Liquid
    • NSAID plus a decongestant and/or cough suppressant: Advil Cold and Sinus Caplets and Motrin IB Sinus Caplets and Tablets

    Learn more about: Tylenol

    Nasal congestion, sneezing, and runny nose

    Nasal congestion, sneezing, and runny nose are common symptoms of a cold caused by a virus. The viruses that cause colds induce inflammation that increases the leakage of fluid from the blood vessels into the lining of the nose and even into the nose. This causes swelling of the lining of the nose, obstructing the flow of air, and a runny nose.

    Symptoms of hay fever, or allergic rhinitis, are caused by allergens. Allergens are tiny particles that cause cells in the lining of the nose and the airways of the lungs to release histamine and other chemicals. Histamine and these other chemicals are responsible for the leakage of fluid, runny nose, sneezing, and nasal congestion, as well as the itching of the eyes.

    Cold symptoms usually resolve in one to two weeks whether treated or not. Antibiotics have no effect on viruses, which are the cause of colds. However, bacterial infections that can follow viral infections, for example, infections of the ears and sinuses, may be treated with antibiotics. For the temporary relief of cold symptoms, plenty of oral fluids such as broth, chicken soup, and tea with lemon and honey and humidification of room air are safe remedies for people of all ages. Saline (salt and water) sprays and mists can also safely provide soothing moisture to dry, irritated nasal passages. In infants and young children, saline nose drops and clearing the nose with a nasal syringe can temporarily relieve nasal obstruction. Allowing infants and young children to sleep upright in car seats also improves the drainage of nasal secretions.

    For short-term relief of nasal congestion in older children and adults, nasal decongestants can be used. Nasal decongestants are chemicals (for example, pseudoephedrine, oxymetazoline, etc.) that narrow the blood vessels in the nose, thereby preventing fluid from leaking and the lining from swelling. As a result, the lining shrinks and the nasal passages open. Nasal decongestants can be used topically within the nose (nasal spray, solution, or mist) or can be taken orally (tablets, caplets, or gelcaps). Topical nasal decongestants act faster than the oral decongestants but have a shorter duration of action. Thus, more frequent dosing will be necessary. Oral nasal decongestants frequently are combined with an antihistamine, a cough suppressant, or an analgesic in treating cold/flu/allergy symptoms.

    The first step in preventing and relieving symptoms of allergy is to avoid the allergens. If avoiding allergens is not feasible or does not adequately control the allergic symptoms, antihistamines are commonly used to block the effect of histamines. Some of the antihistamines that are available OTC (diphenhydramine, chlorpheniramine, etc.) are called "first generation" antihistamines. These antihistamines have been in use longer, are less expensive, and are more sedating (more prone to cause drowsiness) than the newer "second generation" antihistamines (fexofenadine, loratadine, etc.), which have minimal sedative effects. OTC antihistamines frequently are combined with a nasal decongestant and sometimes also with a cough suppressant or an analgesic. Generally, antihistamine preparations are not effective for cold symptoms.

    The following are examples of products in the nasal congestion, sneezing, and runny nose category:

    • Saline solutions as nose sprays or mists: Nasal Moist Solution, Pediamist, Afrin Moisturizing Saline Mist, and Afrin Menthol Moisturizing Saline Mist
    • Topical nasal decongestants as nasal sprays, mists and drops: Afrin Regular Nasal Spray, Afrin Nose Drops, Duration 12 Hour Nasal Spray, Neo-Synephrine Nasal Sprays, and Vicks Vapor Inhaler. Note: Decongestant nasal sprays can lead to a rebound worsening of nasal congestion and become habit-forming, especially if overused.
    • Oral nasal decongestant: The only OTC decongestants available in oral form are phenylephrine (such as Sudafed PE) and pseudoephedrine (Contac Non-Drowsy, Sudafed, Neo-synephrine). Medicines that contain pseudoephedrine are limited to being sold behind the counter, even though you may not need a prescription to buy them.
    • Oral antihistamine: Benadryl Allergy Chewables, Dramamine, Alavert, Claritin, Zyrtec, and Chlor-Trimeton Allergy Tablets
    • Oral nasal decongestant combined with an oral antihistamine (may also contain an analgesic): Actifed Tablet, Chlor-Trimeton Allergy/Decongestant Tablets, Coricidin "D" Decongestant Tablets, Contac Continuous Action Nasal Decongestant/Antihistamine 12 Hour Capsules, Dimetapp Tablets and Liqui-Gels, Sinutab Sinus Allergy Medication Maximum Strength Formula Tablets and Caplets, Sudafed Cold and Allergy Tablets, Tylenol Flu Nighttime Medication Gelcaps, Allegra Tablets and oral suspension, Claritin Tablets and RediTab, Claritin-D, and Vick's NyQuil Hot Therapy

    Learn more about: Neo-Synephrine | Chlor-Trimeton | Sudafed | Allegra | Claritin

    Cough

    A cough is a common symptom of viral respiratory infections and allergies. A cough can also be caused by other conditions, some of them serious. For example, a cough can be a symptom of asthma, acid reflux into the esophagus (gastroesophageal reflux disease or GERD), sinusitis, postnasal drip, bronchitis, cigarettesmoking, pneumonia, tuberculosis, hypersensitivity pneumonia (inflammation of the lung from exposure to certain environmental chemicals), and even lungcancer. Therefore, a persistent cough or a cough that is associated with chest pain, fever, weight loss, or blood-tinged or discolored sputum should be evaluated by a doctor.

    There are three types of cough medications available OTC for the temporary relief of cough due to a cold. They are oral cough suppressants, oral expectorants, and topical (externally applied) medicines.

    Oral cough suppressants

    Codeine and hydrocodone are narcotic oral cough suppressants that require a doctor's prescription. Dextromethorphan is an oral cough suppressant that is available OTC. Dextromethorphan is chemically related to codeine and acts on the brain to suppress cough, but it does not have the pain-relieving and addictive properties of codeine. Diphenhydramine is another non-narcotic medication that acts on the brain to suppress cough. It is also an antihistamine.

    Dextromethorphan and diphenhydramine can be used to relieve a dry, hacking cough. They are not generally used to suppress a productive cough (when sputum is coughed up). Suppressing a productive cough impairs the clearing of secretions and mucous from the airways, which is generally undesirable. However, cough suppressants are sometimes used to suppress even productive coughs if they are especially bothersome and prevent restful sleep.

    Oral expectorants

    Guaifenesin is an oral expectorant that is believed to increase the leaking of fluid out of the lung tissue and into the airways. This action thins (liquefies) the thick mucous in the airways and facilitates the clearing of the mucous by coughing. Clearing of mucous from the airways decreases cough.

    Topical medications

    Camphor and menthol are topical cough medications. Camphor and menthol ointments are rubbed on the throat and the chest as a thick layer. The anesthetic action of their vapors is believed to relieve cough. They are also available as products for steam inhalation. Menthol is also available as lozenges and compressed tablets.

    Examples of products in the cough category include the following:

    Cough suppressants: Benylin Adult Cough Formula, Buckley's Mixture, Diabe-Tuss DM, and St Joseph Cough Suppressant for Children and Delsym (effective for 12 hours)

    Expectorant: Hytuss, Robitussin, Mucinex, Benylin E, Duratuss G, MucoFen

    Topical cough medicines: Hall's Menthol-Lyptus Cough Suppressant Drops, Mentholatum, Vick's VapoRub, and Vick's Vaposteam

    Cough suppressant plus an expectorant and other cold/flu/allergy ingredients: Alka-Seltzer Plus Cold and Cough, Alka-Seltzer Plus Cold and Flu, Comtrex Deep Chest Cold & Congestion Relief, Coricidin HBP Cough and Cold Tablets, Dimetapp Cold and Cough Liqui-Gels Maximum Strength, PediaCare Cough-Cold Liquid and Chewable Tablets, Robitussin Maximum Strength Cough and Cold, TheraFlu Flu Cold and Cough Medicine, and Triaminic AM Cough and Decongestant formula

    Since many of these combinations also contain an antihistamine, a decongestant, and an analgesic in addition to the cough suppressant and expectorant, they also provide relief of nasal congestion, sneezing, fever, and aches.

    In October 2000, an advisory panel of the U.S. Food and Drug Administration (FDA) recommended that phenylpropanolamine (PPA), an ingredient contained in many OTC and prescription cold medications as well as weight-loss products, be classified as unsafe because of reports of stroke associated with the this ingredient. Many companies voluntarily chose to reformulate their products to exclude phenylpropanolamine. The FDA has been taking steps to remove phenylpropanolamine from all drug products and has requested that all drug companies discontinue marketing products containing this ingredient.

    Sore throat and other symptoms

    Viruses are the most common cause of sore throat. A sore throat caused by a cold virus usually resolves in one to two weeks without treatment. On the other hand, a sore throat caused by the Streptococcus bacterium (strep throat) should be treated with antibiotics to prevent damage to the heart valves and other complications of strep infection. Generally, Streptococcus bacteria cause a more severe sore throat and a higher fever than viral sore throats, but it is not always possible to distinguish the two without laboratory testing. Sneezing, runny nose, and cough more frequently accompany sore throats due to a cold virus, rather than Streptococcus infections. Sometimes, a throat culture or other lab test is necessary to establish the cause of the sore throat.

    Medications that are available OTC for the temporary relief of sore throat due to the common cold usually contain anesthetics such as benzocaine and dyclonine or menthol and come in the form of lozenges, gargles, and sprays. Children often prefer popsicles, ice cream, yogurt, pudding, smoothies, or other cool/soft foods in lieu of traditional medications. Aside from their analgesic effects, these foods also provide some nutritional benefit.

    Examples of sore throat medications include Cepacol Sore Throat Maximum Strength and Sucrets sore throat lozenges.

    What about vitamin C and zinc?

    Vitamin C is an antioxidant. In the 1970s, Linus Pauling proposed that vitamin C could reduce the incidence and severity of common cold. To date, there is no conclusive evidence that megadoses of vitamin C prevent colds or decrease the severity and/or duration of cold symptoms. The article on vitamins further discusses the use of vitamins and antioxidants in preventing diseases.

    Zinc has been proposed as an antiviral medication. Some studies suggest that the frequent administration of zinc lozenges, tablets, or syrup may reduce the severity and duration of cold symptoms if started within hours of the onset of cold symptoms. However, certain side effects and toxicities, including loss of sense of smell, have been associated with some zinc preparations used to treat colds. In fact, in 2009, the US FDA issued a public-health advisory warning that three zinc-containing products for topical (intranasal) use should not be used due to the risk of developing this side effect.

    What are the differences between allergy, cold, and flu symptoms?

    While colds, the flu, and allergies may produce some similar symptoms, they are different conditions. Colds and flu are both viral illnesses that cause sore throat, muscle aches, cough, sneezing, and runny nose. In general, flu, or influenza, produces more severe symptoms than the common cold and is commonly associated with fever (which may be high), body aches, and headache. Nausea, vomiting, and diarrhea can also accompany the flu. Colds are more likely to produce a low-grade fever, if fever is present. Sometimes it is difficult to distinguish a common cold from the flu. Allergies, particularly hay fever or seasonal allergic rhinitis, can produce runny nose, watery, itchy eyes, and sneezing. Allergies usually do not cause fever, muscle aches, or nausea and vomiting.

    What are the different types of medications for headaches, body aches, fever, and flu-like symptoms?

    Medications that reduce pain (analgesics) and fever (antipyretics) are used to relieve headaches, body aches, and fever. The three classes of analgesics/antipyretics that are available OTC are aspirin, acetaminophen, and nonsteroidal anti-inflammatory drugs (NSAIDs).

    Some OTC products contain an analgesic/antipyretic as a single ingredient. Others combine an analgesic/antipyretic with a nasal decongestant, an antihistamine, or a cough suppressant. Products listed in the headaches, body aches, fever, and flu-like symptoms category contain an analgesic/antipyretic either alone or in combination with other ingredient(s) to treat cold/flu/allergy symptoms. Examples of products in the headaches, body aches, fever, and flu-like symptoms category include the following. Note that the products described in this article refer to brand name preparations. Less expensive, generic, over-the-counter medications are available that contain the same active ingredients as many if not all of these products.

    • Aspirin (plain aspirin, coated aspirin, or aspirin mixed with antacid): Aspirin Regimen Bayer Regular Strength, Extra Strength Bayer Plus Caplets, Bufferin Analgesic Tablets, Regular Strength Ascriptin, Ascriptin Enteric, and Alka-Seltzer Extra Strength (Note: Aspirin-containing medicines should never be used for children and teenagers with colds, influenza, chickenpox or other viral illnesses due to the risk of developing Reye's syndrome, a serious and potentially life-threatening complication.)
    • Acetaminophen: Tylenol Regular Strength Caplets and Tablets, Aspirin Free Excedrin Analgesic Caplets and Geltabs, Children's Tylenol Chewable Tablets, Elixir, and Suspension Liquid, and Junior Strength Tylenol Coated Caplets and Chewable Tablets
    • NSAIDs, such as ibuprofen: Advil Caplets, Aleve Tablets and Caplets, Motrin IB Pain Reliever Caplets and Gelcaps, and Children's Motrin Drops
    • Aspirin plus a decongestant and/or cough suppressant: Alka-Seltzer Plus Cold and Cough
    • Acetaminophen plus a decongestant and/or cough suppressant: Tylenol Cold Medication Multi-Symptom Caplets and Tablets, Theraflu Flu and Cold Medicine, Actifed Cold and Sinus Caplets and Tablets, and Children's Tylenol Flu Liquid
    • NSAID plus a decongestant and/or cough suppressant: Advil Cold and Sinus Caplets and Motrin IB Sinus Caplets and Tablets

    Learn more about: Tylenol

    Nasal congestion, sneezing, and runny nose

    Nasal congestion, sneezing, and runny nose are common symptoms of a cold caused by a virus. The viruses that cause colds induce inflammation that increases the leakage of fluid from the blood vessels into the lining of the nose and even into the nose. This causes swelling of the lining of the nose, obstructing the flow of air, and a runny nose.

    Symptoms of hay fever, or allergic rhinitis, are caused by allergens. Allergens are tiny particles that cause cells in the lining of the nose and the airways of the lungs to release histamine and other chemicals. Histamine and these other chemicals are responsible for the leakage of fluid, runny nose, sneezing, and nasal congestion, as well as the itching of the eyes.

    Cold symptoms usually resolve in one to two weeks whether treated or not. Antibiotics have no effect on viruses, which are the cause of colds. However, bacterial infections that can follow viral infections, for example, infections of the ears and sinuses, may be treated with antibiotics. For the temporary relief of cold symptoms, plenty of oral fluids such as broth, chicken soup, and tea with lemon and honey and humidification of room air are safe remedies for people of all ages. Saline (salt and water) sprays and mists can also safely provide soothing moisture to dry, irritated nasal passages. In infants and young children, saline nose drops and clearing the nose with a nasal syringe can temporarily relieve nasal obstruction. Allowing infants and young children to sleep upright in car seats also improves the drainage of nasal secretions.

    For short-term relief of nasal congestion in older children and adults, nasal decongestants can be used. Nasal decongestants are chemicals (for example, pseudoephedrine, oxymetazoline, etc.) that narrow the blood vessels in the nose, thereby preventing fluid from leaking and the lining from swelling. As a result, the lining shrinks and the nasal passages open. Nasal decongestants can be used topically within the nose (nasal spray, solution, or mist) or can be taken orally (tablets, caplets, or gelcaps). Topical nasal decongestants act faster than the oral decongestants but have a shorter duration of action. Thus, more frequent dosing will be necessary. Oral nasal decongestants frequently are combined with an antihistamine, a cough suppressant, or an analgesic in treating cold/flu/allergy symptoms.

    The first step in preventing and relieving symptoms of allergy is to avoid the allergens. If avoiding allergens is not feasible or does not adequately control the allergic symptoms, antihistamines are commonly used to block the effect of histamines. Some of the antihistamines that are available OTC (diphenhydramine, chlorpheniramine, etc.) are called "first generation" antihistamines. These antihistamines have been in use longer, are less expensive, and are more sedating (more prone to cause drowsiness) than the newer "second generation" antihistamines (fexofenadine, loratadine, etc.), which have minimal sedative effects. OTC antihistamines frequently are combined with a nasal decongestant and sometimes also with a cough suppressant or an analgesic. Generally, antihistamine preparations are not effective for cold symptoms.

    The following are examples of products in the nasal congestion, sneezing, and runny nose category:

    • Saline solutions as nose sprays or mists: Nasal Moist Solution, Pediamist, Afrin Moisturizing Saline Mist, and Afrin Menthol Moisturizing Saline Mist
    • Topical nasal decongestants as nasal sprays, mists and drops: Afrin Regular Nasal Spray, Afrin Nose Drops, Duration 12 Hour Nasal Spray, Neo-Synephrine Nasal Sprays, and Vicks Vapor Inhaler. Note: Decongestant nasal sprays can lead to a rebound worsening of nasal congestion and become habit-forming, especially if overused.
    • Oral nasal decongestant: The only OTC decongestants available in oral form are phenylephrine (such as Sudafed PE) and pseudoephedrine (Contac Non-Drowsy, Sudafed, Neo-synephrine). Medicines that contain pseudoephedrine are limited to being sold behind the counter, even though you may not need a prescription to buy them.
    • Oral antihistamine: Benadryl Allergy Chewables, Dramamine, Alavert, Claritin, Zyrtec, and Chlor-Trimeton Allergy Tablets
    • Oral nasal decongestant combined with an oral antihistamine (may also contain an analgesic): Actifed Tablet, Chlor-Trimeton Allergy/Decongestant Tablets, Coricidin "D" Decongestant Tablets, Contac Continuous Action Nasal Decongestant/Antihistamine 12 Hour Capsules, Dimetapp Tablets and Liqui-Gels, Sinutab Sinus Allergy Medication Maximum Strength Formula Tablets and Caplets, Sudafed Cold and Allergy Tablets, Tylenol Flu Nighttime Medication Gelcaps, Allegra Tablets and oral suspension, Claritin Tablets and RediTab, Claritin-D, and Vick's NyQuil Hot Therapy

    Learn more about: Neo-Synephrine | Chlor-Trimeton | Sudafed | Allegra | Claritin

    Cough

    A cough is a common symptom of viral respiratory infections and allergies. A cough can also be caused by other conditions, some of them serious. For example, a cough can be a symptom of asthma, acid reflux into the esophagus (gastroesophageal reflux disease or GERD), sinusitis, postnasal drip, bronchitis, cigarettesmoking, pneumonia, tuberculosis, hypersensitivity pneumonia (inflammation of the lung from exposure to certain environmental chemicals), and even lungcancer. Therefore, a persistent cough or a cough that is associated with chest pain, fever, weight loss, or blood-tinged or discolored sputum should be evaluated by a doctor.

    There are three types of cough medications available OTC for the temporary relief of cough due to a cold. They are oral cough suppressants, oral expectorants, and topical (externally applied) medicines.

    Oral cough suppressants

    Codeine and hydrocodone are narcotic oral cough suppressants that require a doctor's prescription. Dextromethorphan is an oral cough suppressant that is available OTC. Dextromethorphan is chemically related to codeine and acts on the brain to suppress cough, but it does not have the pain-relieving and addictive properties of codeine. Diphenhydramine is another non-narcotic medication that acts on the brain to suppress cough. It is also an antihistamine.

    Dextromethorphan and diphenhydramine can be used to relieve a dry, hacking cough. They are not generally used to suppress a productive cough (when sputum is coughed up). Suppressing a productive cough impairs the clearing of secretions and mucous from the airways, which is generally undesirable. However, cough suppressants are sometimes used to suppress even productive coughs if they are especially bothersome and prevent restful sleep.

    Oral expectorants

    Guaifenesin is an oral expectorant that is believed to increase the leaking of fluid out of the lung tissue and into the airways. This action thins (liquefies) the thick mucous in the airways and facilitates the clearing of the mucous by coughing. Clearing of mucous from the airways decreases cough.

    Topical medications

    Camphor and menthol are topical cough medications. Camphor and menthol ointments are rubbed on the throat and the chest as a thick layer. The anesthetic action of their vapors is believed to relieve cough. They are also available as products for steam inhalation. Menthol is also available as lozenges and compressed tablets.

    Examples of products in the cough category include the following:

    Cough suppressants: Benylin Adult Cough Formula, Buckley's Mixture, Diabe-Tuss DM, and St Joseph Cough Suppressant for Children and Delsym (effective for 12 hours)

    Expectorant: Hytuss, Robitussin, Mucinex, Benylin E, Duratuss G, MucoFen

    Topical cough medicines: Hall's Menthol-Lyptus Cough Suppressant Drops, Mentholatum, Vick's VapoRub, and Vick's Vaposteam

    Cough suppressant plus an expectorant and other cold/flu/allergy ingredients: Alka-Seltzer Plus Cold and Cough, Alka-Seltzer Plus Cold and Flu, Comtrex Deep Chest Cold & Congestion Relief, Coricidin HBP Cough and Cold Tablets, Dimetapp Cold and Cough Liqui-Gels Maximum Strength, PediaCare Cough-Cold Liquid and Chewable Tablets, Robitussin Maximum Strength Cough and Cold, TheraFlu Flu Cold and Cough Medicine, and Triaminic AM Cough and Decongestant formula

    Since many of these combinations also contain an antihistamine, a decongestant, and an analgesic in addition to the cough suppressant and expectorant, they also provide relief of nasal congestion, sneezing, fever, and aches.

    In October 2000, an advisory panel of the U.S. Food and Drug Administration (FDA) recommended that phenylpropanolamine (PPA), an ingredient contained in many OTC and prescription cold medications as well as weight-loss products, be classified as unsafe because of reports of stroke associated with the this ingredient. Many companies voluntarily chose to reformulate their products to exclude phenylpropanolamine. The FDA has been taking steps to remove phenylpropanolamine from all drug products and has requested that all drug companies discontinue marketing products containing this ingredient.

    Sore throat and other symptoms

    Viruses are the most common cause of sore throat. A sore throat caused by a cold virus usually resolves in one to two weeks without treatment. On the other hand, a sore throat caused by the Streptococcus bacterium (strep throat) should be treated with antibiotics to prevent damage to the heart valves and other complications of strep infection. Generally, Streptococcus bacteria cause a more severe sore throat and a higher fever than viral sore throats, but it is not always possible to distinguish the two without laboratory testing. Sneezing, runny nose, and cough more frequently accompany sore throats due to a cold virus, rather than Streptococcus infections. Sometimes, a throat culture or other lab test is necessary to establish the cause of the sore throat.

    Medications that are available OTC for the temporary relief of sore throat due to the common cold usually contain anesthetics such as benzocaine and dyclonine or menthol and come in the form of lozenges, gargles, and sprays. Children often prefer popsicles, ice cream, yogurt, pudding, smoothies, or other cool/soft foods in lieu of traditional medications. Aside from their analgesic effects, these foods also provide some nutritional benefit.

    Examples of sore throat medications include Cepacol Sore Throat Maximum Strength and Sucrets sore throat lozenges.

    What about vitamin C and zinc?

    Vitamin C is an antioxidant. In the 1970s, Linus Pauling proposed that vitamin C could reduce the incidence and severity of common cold. To date, there is no conclusive evidence that megadoses of vitamin C prevent colds or decrease the severity and/or duration of cold symptoms. The article on vitamins further discusses the use of vitamins and antioxidants in preventing diseases.

    Zinc has been proposed as an antiviral medication. Some studies suggest that the frequent administration of zinc lozenges, tablets, or syrup may reduce the severity and duration of cold symptoms if started within hours of the onset of cold symptoms. However, certain side effects and toxicities, including loss of sense of smell, have been associated with some zinc preparations used to treat colds. In fact, in 2009, the US FDA issued a public-health advisory warning that three zinc-containing products for topical (intranasal) use should not be used due to the risk of developing this side effect.

    Source: http://www.rxlist.com

    Every year, millions of people use over-the-counter (OTC) products to relieve nasal stuffiness and congestion, sneezing, runny noses, sore throat, and cough. The common causes of these symptoms include the viruses that cause the common cold, influenza virus, allergic rhinitis (hay fever), and sinus infections (sinusitis). Viral infections can also cause headache, body aches, fatigue, and sometimes fever. Hay fever symptoms can also include itchy eyes, nose, and throat, and watery eyes.

    To benefit from OTC products for cold, flu, and allergy, it is important to understand (1) the condition causing the symptoms, (2) the predominant symptom(s) one wishes to relieve, and (3) the active ingredient(s) in the product. Some OTC products contain a single active ingredient medication to relieve one symptom. Many others contain a combination of two, three, and even four active ingredient medications to treat several symptoms at once. Selecting the right product can be difficult at times.

    Here we have categorized products for cold/flu/allergy according to the predominant symptoms they relieve:

    • Headaches, body aches, fever, and flu-like symptoms
    • Nasal congestion, runny nose, and sneezing
    • Cough
    • Sore throat

    Since cold and flu sufferers usually experience several symptoms, products containing medication combinations provide convenience. Therefore, you may need to take only one product as compared with two to four products. You also may need to stock fewer items in the medicine cabinet. Nevertheless, it is preferable to take products that contain only those medications you need for relieving the symptoms that are present, and you may not need products designed to relieve multiple symptoms at once. This prevents the ingestion of unnecessary medications and reduces the chances of side effects. It is also easier to adjust the dose of a single ingredient medicine to maximize relief of a predominant symptom and minimize side effects.

    Source: http://www.rxlist.com

    Health Services in

    Define Common Diseases

    Women's Health Care helps you find information, definitaions and treatement options for most common diseases, sicknesses, illnesses and medical conditions. Find what diseases you have quick and now.